The PSNet Collection: All Content
Search All Content
A 2-year-old girl presented to the emergency department (ED) with joint swelling and rash following an upper respiratory infection. After receiving treatment and being discharged with a diagnosis of allergic urticaria, she returned the following day with worsening symptoms. Suspecting an allergic reaction to amoxicillin, the ED team prepared to administer methylprednisolone. However, the ED intake technician erroneously switched the patient’s height and weight in the electronic health record (EHR), resulting in an excessive dose being ordered and dispensed.
Peterson M. Los Angeles Times. September 5, 2023.
ISMP Medication Safety Alert! Acute care edition. July 13, 2023;(4):1-3;July 27, 2023;(5):1-5.
ISMP Medication Safety Alert! Acute care edition. June 29, 2023;28(13);1-4.
Horsham, PA; Institute for Safe Medication Practices: April 2023.
The cases described in this WebM&M reflect fragmented care with lapses in coordination and communication as well as failure to appropriately address medication discrepancies. These two cases involve duplicate therapy errors, which have the potential to cause serious adverse drug events.
ISMP Medication Safety Alert! Acute care edition. January 12, 2023;28(1):1-4.